Washington, 2021

Heavy Snow in Washington, December 24 to 26, 2021

December 24 to 26, 2021 · NWS OTX · 1 event in 1 county or zone

A quick moving shortwave, followed by a surface low, brought two rounds of snow showers from December 24th through December 26th. There were multiple bands of moderate to localized heavy snow across northeastern Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A quick moving shortwave, followed by a surface low, brought two rounds of snow showers from December 24th through December 26th. There were multiple bands of moderate to localized heavy snow across northeastern Washington. There was some quick snow accumulation rates ranged from 0.5 to 2 inches in a couple of hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 24, 3:45 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 24, 3:45 AM PST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
345 AM PST Fri Dec 24 2021

.SYNOPSIS...
Temperatures will cool back down this holiday weekend to readings
more typical for this time of year. Snow showers will be abundant
through the weekend, with the potential for localized heavy snow.
The weather will turn much colder starting Monday and continue
through the week with the coldest weather we've seen in 10 years
or more.

&&

.DISCUSSION...
Today through Saturday (Christmas eve and Christmas Day): Taking a
broad look at satellite this morning, the cold upper level trough
can be seen rotating out in the Pacific off of Vancouver Island. A
very pronounced convective nature to the cloud pattern is
indicative of the unstable atmosphere associated with this
airmass. Taking a look at the airmass in place from the 00z KOTX
sounding, we measured -28C at 500mb and -14C at 700mb. We've been
focusing on the weather pattern ahead to next week when the
forecast models are telling us we could see much colder air
entrench us here in the Inland Northwest. The weather pattern
seems to have opened the door to Canada letting in the arctic air
flow southward. The lapse rates are fairly steep thanks to the
cold core aloft. This unstable environment will allow any
available moisture to be squeezed out in the form of convective
snow showers.

Several shortwave disturbances will move through the region in the
coming days. Our next shot will be today (Friday) with the best
chance of snow over eastern and northeast Washington and the
northern panhandle in Idaho. The Cascades are seeing some snowfall
overnight and will likely accumulate several more inches by midday
today.

Another ripple in the weather pattern will bring more periods of
snow tonight into early Saturday for these previously mentioned
areas. Again, the convective nature of this trough setup will
allow for on-and-off snow showers seeming to run into one another
with no defined start and stop.

As for the Christmas Eve weather, people should expect to see
snow falling across parts of eastern Washington during the
afternoon hours today and northeast Washington and the Idaho
Panhandle during the later evening hours tonight. Christmas Day
has pretty favorable chances for seeing snow actually falling in
the morning hours for northeast and eastern Washington and the
Idaho Panhandle. As for if we'll see that 1 inch of snow on the
ground to declare it a white Christmas, that's a tricky one to
answer. It's a fairly even split with models showing at least 1
inch of snow by 12-18z Saturday (some have closer to 3 or 4 inches
while some have none), however with some breezy south winds
Friday evening into early Saturday morning that will be a hurdle
we need to overcome. We'll have to see who wished for snow on
Christmas. /Dewey

...Very cold temperatures next week...

Sunday through Friday: Upper level trough will weaken Sunday and
then dig into Oregon on Monday and finally move east by Tuesday.
As the trough remains overhead Sunday, very cold 500 mb
temperatures will create steep lapse rates with the threat for
snow to continue just about everywhere (except the deep Columbia
Basin around Moses Lake). Accumulations will be light, about an
inch or less for most valleys, and a couple inches in the
mountains.

Temperatures continue their downward trend on Sunday, and by
Monday morning the arctic air will be firmly entrenched across the
region. Temperatures throughout the week will range anywhere from
10 to 30 degrees below average for this time of the year. Highs
in the single digits to low teens and lows in the single digits to
negative teens is expected. This will be a good solid 5 days
(perhaps longer) stretch of very very cold temperatures. There is
a 70% chance that Spokane's high temp on Tuesday and Wednesday
won't even reach 10 degrees. Now is the time to prepare for these
cold temperatures.

Stronger northerly winds will start to push down the Okanogan
Valley Sunday morning, peaking overnight/early Monday morning,
and coming down through the day. There is the potential of bitter
cold wind chills of -15 to -20 down the Okanogan Valley by early
Monday morning. The models are not showing very strong winds, but
when looking the the ECMWF EFI, it has highlighted that area for
at least the last 2 days. The WSUP viewer which has the NBM 4.1
shows gusts over 30 mph. Have started the trend upward and have
gusts down the valley and into the Waterville Plateau and the
Ephrata/Moses Lake area of 20-30 mph.

After Sunday evening the chance of snow gets pushed mainly into
the central ID Panhandle mountains, Camas Prairie and Blue Mtns.
Given the pattern we are under, northwest flow with waves or
disturbances still moving through, cannot rule out some light
flurries at times for most of eastern WA and north ID. Models are
now showing or hinting at a trough moving in for Thursday into
Friday. While there is still a lot of uncertainty, this bares
watching. At temperatures this cold we may not be able to get good
dendrites with high snow liquid ratios, but a lot can change btwn
now and then. /Nisbet

&&

.AVIATION...
12Z TAFS: Radar is expected to fill over the next few hours across
eastern WA and north ID. -SN is expected btwn 16Z & 21Z for
GEG/SFF/COE/PUW, with on and off VCSH for these locations
throughout the day and into the evening. Confidence is lower as
you head west, and only have mention of VCSH briefly this morning
for MWH and took it out of EAT. Cigs and Vis should remain in
MVFR/VFR conditions through the period with the exception of
heavier SHSN in the aftn which could briefly take conditions down
to IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  26  32  18  25   6 /  60  50  30  50  40  20
Coeur d'Alene  35  26  32  20  25   8 /  70  70  50  60  70  40
Pullman        33  22  30  20  25  11 /  50  50  20  50  50  30
Lewiston       39  28  37  26  33  19 /  30  30  10  30  30  20
Colville       33  21  31  15  24   2 /  80  70  50  80  50  20
Sandpoint      33  26  29  20  22   8 / 100  90  90  90  80  50
Kellogg        33  27  30  21  24   8 /  80  90  80  80  90  60
Moses Lake     38  23  35  17  26   4 /  20  10   0  10  10   0
Wenatchee      31  20  30  13  21   5 /  50  20  20  30  20  10
Omak           33  20  27  12  19  -1 /  50  20  20  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 PM PST this evening for Central
     Panhandle Mountains.

     Winter Storm Warning until 4 AM PST Monday for Northern
     Panhandle.

WA...Winter Storm Warning until 4 AM PST Monday for Northeast
     Mountains.

     Winter Weather Advisory until 10 AM PST this morning for Western
     Chelan County.

&&
Hazardous weather outlook, Dec 24, 4:56 AM PST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
456 AM PST Fri Dec 24 2021

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-251300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
456 AM PST Fri Dec 24 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A cold front today will bring additional light valley snow to
extreme eastern WA and the Panhandle. The mountains will see
another round of snow accumulation during the day today from the
Cascades through northern Idaho. Another day of relatively mild
temperatures is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be multiple rounds of light snow through the remainder
of the weekend. Temperatures will be much colder than normal next
week with the incoming cold, arctic air.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
December 24, 7:00 AM PST to December 26, 12:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A multi-day winter storm moved through northeastern Washington from December 24th into early 26th. Over a 24 hour time period, it brought heavy snow with 5 to 10 inches of snow accumulating across areas such as Metaline Falls, Deer Park, and Newport. Early on the 25th, the 49 Degrees North Ski Resort reported 15 to 20 inches inches of snow in the past 24 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998833.